# SDR 2011FA0000585

- Difficulty date: July 27, 2011
- Submitted: September 9, 2011
- Operation: General aviation
- Aircraft: N18BK
- Make and model: Cessna 310R
- Aircraft serial: 310R0981
- Engine: Cont IO520M
- Engine time: 1,571 hours
- Propeller: Mcauly 3AF32C*
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Crankshaft
- Condition: Broken
- Location: Engine
- Part time: 1,571 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: Y
- Precautionary procedure: A

## Discrepancy

ACFT LANDED AT AIRPORT WITH RT PROPELLER FEATHERED. PILOT STATED ENGINE QUIT SUDDENLY ABOUT 15 MILES NORTH OF AIRPORT.  PILOT AUTHORIZED INSP TO DETERMINE PROBLEM. GROUND PERSONEL COULD NOT TURN ENGINE OVER WITH PROPELLER. OIL DRAINED AND FILTER INSPECTED. OIL CONTAINED SMALL PARTICLES OF METAL AND FILTER ELEMENT CONTAINED MORE METAL.  REMOVED STARTER ADAPTER AND ALTERNATOR TO GAIN VISUAL ACCESS TO ENGINE, NO DETERMINATION AT THIS POINT. OWNER ADVISED. GAVE PERMISSION TO PULL ENGINE/OIL PAN. REMOVED OIL PAN AND FOUND LARGE QUANTITIES OF METAL (STEEL AND ALUMINUM). PULLED CYLINDERS NR3 AND NR5 (COULD NOT REMOVE CYL NR1) NOTED PISTON NR3 'AT AN ANGLE' TO CASE.  INSPECTED REAR GEAR TRAIN AND NOTED GEARS NOT ALIGNED. DETERMINED PROBABLE CRANKSHAFT FAILURE. FAA/OWNER NOTIFIED.
